Akithesia and Anti-depressants

A side effect of certain SSRI's - Akithesia:

"...a syndrome characterized by unpleasant sensations of “inner” restlessness that manifests itself with an inability to sit still or remain motionless."

High-functioning patients have described the feeling as a sense of inner tension and torment or chemical torture.

Akathisia makes some patients act out in violent fits of rage throwing and breaking things or harming others. Ironically antipsychotic drugs are many times prescribed as “mood stabilizers” but then have the opposite intended effect, which often leads to increased doses further escalating the symptoms when the intent was to ameliorate the symptoms."

(antipsychotics are different than anti-depressants, but Akisthesia is a known side effect of anti-deps as well.)

It certainly gives the impression that anti-deps enhance "will." Neurologically, it's difficult to define will, but the idea of initiating physical movement seems a good start, which is also something many people diagnosed with clinical depression complain of - being paralayzed, stuck in bed, etc. Could this effect of anti-deps be responsible for these perceived positive and negative effects?


Deborah said...

Thank you for posting this. It explains a lot about my son's behavior. He WAS on Abilify. When his symptoms worsened a couple months ago the doctor upped his dosage. The boy described himself to his father as feeling like he was being "beaten up inside." His behavior had gotten to the breaking point. Yesterday the doctor told us to take him off the Abilify because he was having a "reverse reaction to it." Last night he didn't take any. There was none of his usual nightly rage and he has been calm and sweet tempered all day today. I hope to discuss this with the doctor Tomorrow. I should also mention that his TS tics were worsening. Today he is hardly ticcing at all.

gabe said...

hello deborah.

"beaten up inside" is an amazing description by your son.

a close relative of mine was given an anti-depressant after a very serious surgical procedure, and he began suffering terribly with inner turmoil and uncontrollable movements.

when they discontinued the drug, it got better.

it's not the same situation as your son, but what sadly seems to be the case is that results of these "chemical" treatments is often a crap shoot. i am by no means a doctor or professional, and i have no doubt you're already doing this, but i do recommend learning as much as you possibly can about your son's conditions, the accuracy of his diagnoses, and the potential side effects of the drugs he's being prescribed.

you have to know as much as you possibly can so you can speak the doctors' language.

as i said, i am not a professional, but i don't understand how they prescribe a drug who's number one side effect is akathisia for a child diagnosed with tourette's syndrome. it's mind boggling.

anyway, i'm so glad the site worked as a reference for you.

i hope to hear good news about your son, and please let me know if i can be of any help.


Deborah said...

The Abilify was beginning to cause tardive dyskinesia. He was doing strange mouth movements. I was really worried about that but it seems to have stopped. He is now on Depakote 3 times a day. He is slowly stopping the major meltdowns. He still gets somewhat irritable in the car and is still ticcing worse in the evenings. I am seeing slight improvements and hope they continue. I know there is no miracle pill to end my son's torment. It does anger me that I was never told about the Abilify possibly creating a bigger problem. The dosage was increased before that was a consideration...

The hell my entire family went through...

gabe said...

I'm so sorry for what you've been through. There's nothing more awful than watching a family member (and I imagine even worse, a child) suffer like that.

Not surprised about the tardive dyskinesia, though I am astounded they UPPED his dosage after seeing those symptoms. It seems like common sense to discontinue at that point, not give him more. Then again, who knows how people respond to varying doses. As I said, I'm fairly sure it's a crap shoot half the time, if not most of the time.

The only thing I know about Depakote is that it's usually prescribed to treat patients with epilepsy.

Unfortunately, I don't know much about the difference in neurological mechanism between TS tics and a seizure, but it's certainly a good question to ask the doctors.

How bad are his tics? Is that the only condition?

(just another reminder that I was a neuroscience major in college, but I am not a doctor or PhD, just want to make sure this doesn't sound like professional advice.)